MAUDE Adverse Event Report: ETHICON INC. PDSII UD 18IN 4-0 S/A PS-5 PRM MP; SUTURES - ABSORBABLE

ETHICON INC. PDSII UD 18IN 4-0 S/A PS-5 PRM MP; SUTURES - ABSORBABLE
Catalog Number Z594G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigative summary: one empty labeled winding former and one used needle-suture combination of product code z594 were returned for analysis.During visual inspection of the needle, the closure of the channel was noted to be as expected.The needle was comparison with the needle specification and the needle fall outside of curve tolerance shadow line,resulting in incorrect curvature.In addition marks due to use could be observed.Additionally, the tip of the needle was broken and the assignable cause cannot be concluded.A further evaluation is necessary.The manufacturing records could not be reviewed as the batch number is unknown.Per the sample condition the assignable cause is incorrect curvature.Additional evaluation: a needle was submitted for fractographic evaluation.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The evaluation of revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.
 
Event or Problem Description
It was reported that a patient underwent an unknown plastic surgery on an unknown date and suture was used.During the procedure, the needle bent.The surgeon stopped using the needle-suture.There were no adverse consequences to the patient.Upon evaluation of the returned device, the tip of the needle was broken.No additional information was provided.

Brand Name
PDSII UD 18IN 4-0 S/A PS-5 PRM MP
Common Device Name
SUTURES - ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9780460
Report Number2210968-2020-01685
Device Sequence Number2649794
Product Code NEW
UDI-Device Identifier10705031061477
UDI-Public10705031061477
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZ594G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/05/2020
Initial Report FDA Received Date03/03/2020
Patient Sequence Number1